Thursday, June 27, 2013

Bug Juice


A patient with Staph endocarditis (not yet speciated) who has been receiving the antibiotic shown above for 3 days develops the rash shown below. Mucosal surfaces are spared. A dermatologist takes a biopsy and the pathologist notes linear IgA deposition at the dermal-epidermal junction of the basement membrane zone.


Challenge: Discontinuation of the drug leads to resolution of the rash - what drug is it?

First image is in the public domain. Second image shown under Fair Use.

3 comments:

sibogox said...

we would use vancomycin for the staph endocarditis. but pemphigoid like adverse reaction? hmm..

Anonymous said...

vancomycin-induced bullous pemphigoid

Craig Chen said...

close! this is a rare reaction, i've never actually seen it
-
Bug Juice

This is vancomycin-related linear IgA bullous dermatosis, a rare autoantibody-mediated skin reaction.

Sources: UpToDate; Wikipedia.